A little “dab” will do ya’ in: a case report of neuro-and cardiotoxicity following use of cannabis concentrates

Shannon S. Rickner, Dazhe Cao, Kurt Kleinschmidt, Steven Fleming

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Context: The use of marijuana and cannabis concentrates is increasing, especially following decriminalization in several states. Psychosis and cardiotoxicity have been reported following cannabis use; however, myocardial injury from “dabbing” has not yet been reported. We report a case of hyperthermia, tachycardia, hypertension, severe agitation, neuro-, and cardiotoxicity following the use of “dabs” where there is concomitant confirmatory biological and sample testing. Case details: A 17-year-old athletic man developed agitation requiring sedation and intubation for safety, with peak systolic blood pressures in the 190s and hyperthermia (to 102 °F). He developed elevated serum troponins with persistent tachycardia despite sedation and no clear non-intoxicant etiology. It was discovered that the patient had recently been “dabbing”; an exhaustive search of his home found a sample of the “dabs” which was analyzed along with a comprehensive urine drug screen by tandem liquid mass spectroscopy (t-LCMS) for confirmation. Discussion: Tetrahydrocannabinol (THC) has been increasingly associated with agitation and cardiotoxicity, while cannabidiol (CBD) has been associated with neuroprotective, inhibitory states. We propose that increasing concentrations of THC as well as THC:CBD ratios seen in cannabis concentrates such as “dabs” may cause agitation and end-organ damage through sympathomimetic and serotonergic pathways.

Original languageEnglish (US)
Pages (from-to)1-3
Number of pages3
JournalClinical Toxicology
DOIs
StateAccepted/In press - Jun 20 2017

Fingerprint

Cannabis
Dronabinol
Cannabidiol
Tachycardia
Fever
Blood Pressure
A 17
Sympathomimetics
Troponin
Blood pressure
Intubation
Psychotic Disorders
Sports
Mass Spectrometry
Urine
Spectroscopy
Hypertension
Safety
Cardiotoxicity
Wounds and Injuries

Keywords

  • adolescent
  • Adverse health effects of marijuana use
  • cannabis concentrates
  • dabs

ASJC Scopus subject areas

  • Toxicology

Cite this

A little “dab” will do ya’ in : a case report of neuro-and cardiotoxicity following use of cannabis concentrates. / Rickner, Shannon S.; Cao, Dazhe; Kleinschmidt, Kurt; Fleming, Steven.

In: Clinical Toxicology, 20.06.2017, p. 1-3.

Research output: Contribution to journalArticle

@article{41d20a3e114d4f508f20ea481f06b588,
title = "A little “dab” will do ya’ in: a case report of neuro-and cardiotoxicity following use of cannabis concentrates",
abstract = "Context: The use of marijuana and cannabis concentrates is increasing, especially following decriminalization in several states. Psychosis and cardiotoxicity have been reported following cannabis use; however, myocardial injury from “dabbing” has not yet been reported. We report a case of hyperthermia, tachycardia, hypertension, severe agitation, neuro-, and cardiotoxicity following the use of “dabs” where there is concomitant confirmatory biological and sample testing. Case details: A 17-year-old athletic man developed agitation requiring sedation and intubation for safety, with peak systolic blood pressures in the 190s and hyperthermia (to 102 °F). He developed elevated serum troponins with persistent tachycardia despite sedation and no clear non-intoxicant etiology. It was discovered that the patient had recently been “dabbing”; an exhaustive search of his home found a sample of the “dabs” which was analyzed along with a comprehensive urine drug screen by tandem liquid mass spectroscopy (t-LCMS) for confirmation. Discussion: Tetrahydrocannabinol (THC) has been increasingly associated with agitation and cardiotoxicity, while cannabidiol (CBD) has been associated with neuroprotective, inhibitory states. We propose that increasing concentrations of THC as well as THC:CBD ratios seen in cannabis concentrates such as “dabs” may cause agitation and end-organ damage through sympathomimetic and serotonergic pathways.",
keywords = "adolescent, Adverse health effects of marijuana use, cannabis concentrates, dabs",
author = "Rickner, {Shannon S.} and Dazhe Cao and Kurt Kleinschmidt and Steven Fleming",
year = "2017",
month = "6",
day = "20",
doi = "10.1080/15563650.2017.1334914",
language = "English (US)",
pages = "1--3",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Dekker",

}

TY - JOUR

T1 - A little “dab” will do ya’ in

T2 - a case report of neuro-and cardiotoxicity following use of cannabis concentrates

AU - Rickner, Shannon S.

AU - Cao, Dazhe

AU - Kleinschmidt, Kurt

AU - Fleming, Steven

PY - 2017/6/20

Y1 - 2017/6/20

N2 - Context: The use of marijuana and cannabis concentrates is increasing, especially following decriminalization in several states. Psychosis and cardiotoxicity have been reported following cannabis use; however, myocardial injury from “dabbing” has not yet been reported. We report a case of hyperthermia, tachycardia, hypertension, severe agitation, neuro-, and cardiotoxicity following the use of “dabs” where there is concomitant confirmatory biological and sample testing. Case details: A 17-year-old athletic man developed agitation requiring sedation and intubation for safety, with peak systolic blood pressures in the 190s and hyperthermia (to 102 °F). He developed elevated serum troponins with persistent tachycardia despite sedation and no clear non-intoxicant etiology. It was discovered that the patient had recently been “dabbing”; an exhaustive search of his home found a sample of the “dabs” which was analyzed along with a comprehensive urine drug screen by tandem liquid mass spectroscopy (t-LCMS) for confirmation. Discussion: Tetrahydrocannabinol (THC) has been increasingly associated with agitation and cardiotoxicity, while cannabidiol (CBD) has been associated with neuroprotective, inhibitory states. We propose that increasing concentrations of THC as well as THC:CBD ratios seen in cannabis concentrates such as “dabs” may cause agitation and end-organ damage through sympathomimetic and serotonergic pathways.

AB - Context: The use of marijuana and cannabis concentrates is increasing, especially following decriminalization in several states. Psychosis and cardiotoxicity have been reported following cannabis use; however, myocardial injury from “dabbing” has not yet been reported. We report a case of hyperthermia, tachycardia, hypertension, severe agitation, neuro-, and cardiotoxicity following the use of “dabs” where there is concomitant confirmatory biological and sample testing. Case details: A 17-year-old athletic man developed agitation requiring sedation and intubation for safety, with peak systolic blood pressures in the 190s and hyperthermia (to 102 °F). He developed elevated serum troponins with persistent tachycardia despite sedation and no clear non-intoxicant etiology. It was discovered that the patient had recently been “dabbing”; an exhaustive search of his home found a sample of the “dabs” which was analyzed along with a comprehensive urine drug screen by tandem liquid mass spectroscopy (t-LCMS) for confirmation. Discussion: Tetrahydrocannabinol (THC) has been increasingly associated with agitation and cardiotoxicity, while cannabidiol (CBD) has been associated with neuroprotective, inhibitory states. We propose that increasing concentrations of THC as well as THC:CBD ratios seen in cannabis concentrates such as “dabs” may cause agitation and end-organ damage through sympathomimetic and serotonergic pathways.

KW - adolescent

KW - Adverse health effects of marijuana use

KW - cannabis concentrates

KW - dabs

UR - http://www.scopus.com/inward/record.url?scp=85021191497&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85021191497&partnerID=8YFLogxK

U2 - 10.1080/15563650.2017.1334914

DO - 10.1080/15563650.2017.1334914

M3 - Article

C2 - 28644052

AN - SCOPUS:85021191497

SP - 1

EP - 3

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

ER -